Aa
Aa
A
A
A
Close
Avatar universal

Switched 2 weeks ago to Armour...help

I wish I had found this forum sooner! I can't believe I didn't for all the years I have searched for help. I have been on Synthroid for years and absolutely miserable. I had total thyroid removed in 1994 due to papillary cancer. I have read a lot of the postings so I have gotten some good information, but could use a little more help. I have been begging doctors/ Endos for help for years to no avail. They just wanted to put me in the mental health category.  I basically became a vegetable as the years went by. Found out in 07 after changing Endos that my parathyroids were knocked out during surgery! I cried for days as I was mad that it took 13 years for that to be discovered even though low calcium all those years!! With initial addition of Calcitriol, my energy surged, but I quickly fell again, Up to that point I was on 150mg alternated with 175mg of synthroid. Slowly started bring synthroid down, felt miserable, begged them to stop lowering me, suicidally depressed with every adjustment, but no one believed me that it was related to thyroid. They said depression, bi-polar, etc and wanted me to take more meds which I refused.
  Anyway, enough history, I found a doctor that was willing to let me first try cytomel, I felt amazing for short time, but then started having heart jumping not palpitations, really scared me. It happened even on the weakest dosage possible 1/4th of 5mcg..  So I sunk back into sluggish depressive state. I have asked and he is letting me try Armour. I was on 125 mg synthroid at time of change. He started me on 120 mg of Armour 2 weeks ago today. Luckily the pharmacy only had 60's, so after a few days of feeling poorly, I sought out and found this forum and stop the madness web site with great information about dosaging. After the first few days I did split dosage to twice daily instead of 120 at once. It did help a little with energy in afternoon, I still don't feel good after 2 weeks, I have pretty bad headaches and pretty constant, but it was good to read that it is a side effect that can be expected and should subside. I have had very mild heart flutters last night and today. Also really tired and really want to get my brain and energy back. My questions is should I still have started at a lower dosage and worked up. Was starting at this dosage bad? I feel so tired and am trying to be patient. I am not suppose to go back to doctor for 2 months or so, and I am thinking I need to be checked in 4 weeks. I had labs done day before so I have something to compare to. Any advice would be great, this has been a long ugly road and I want off of it!!!
7 Responses
Sort by: Helpful Oldest Newest
393685 tn?1425812522
Your free T3 seems very low. I think getting that up may help you
Helpful - 0
Avatar universal
I could really use some more feedback, I am struggling and not sure what or where to turn next.  

Just a short recap, I started Armour around January 23rd. was started immediately out at 120mg which I split, after few weeks and hyper feeling with increased heart palps backed down to 90 mg (60 in am and 30 in pm).  Pulling teeth to get labs but finally got them don on March 18th, but by then needed to drop to 75mg (45 in am and 30 in pm) Needed to drop due to increased heart palps, but was feeling hypo with fatigue etc. since was going to doctor thought we could add in T4 and that might help level me out - I was wrong! He wanted to add in 12.5 mg generic t4 which he was basing on these labs:

labs on March 13th, dosage 60mcg am and 30 mg afternoon of armour for about 2 weeks, prior to that 120 (60 & 60)
Free t4    1.04  (.61-1.76)
Free t3  2.6  (2.3 - 4.2)
T4      4.9   ( 4.5 - 12.0)
T3      110   ( 85 - 205)
TSH   .

Since then added 25mg of generic t4 along with 45mcg in AM around 6:30 empty stomach and 30mg in afternoon around 1 -2 pm on empty stomach.

Increasingly depressed, increased fatigue, cloudy thinking, cold, feel hypo, but heart palps seem to increasing still (this was reason I couldn't take cytomel. Heart is not jumping to degree it did with cytomel, but it concerns me.)

Maybe I should just be doing the 12.5 that the doctor prescribed, but I feel so hypo that I am not sure if that is where I need to back down.  Or am I taking armour incorrectly. Does it have to be on empty stomach like synthroid did? should I split more? My chest feels a little uncomfortable today, so I worry that there is something going on. I am so frustrated.

My doctor changed the dosage and said see you in July!!!!! I had to push for the blood work a few weeks ago and I don't think I can bare to go through begging again. I need to find another new doctor! This really *****!! I have been fighting this for way too long! Any advice, I am so depressed!
Helpful - 0
393685 tn?1425812522
It varies on how often a lab should be ran.

On the TSH - Free t4 and Free t3 you should have those about every two months until you are optimal - Then 6 mths - then each year if you are one of the lucky ones.

FSH - LH and female panels can be ran every 3 to 6 mths  at most to get a track record

Deficiencies can be ran as often as needed until symptoms are better - but most doctors and insurance companies only pay/run each year unless justified.
Helpful - 0
Avatar universal
Thanks Stella, I think I have probably had many of these, but there are a couple of them that I know I haven't.  How often should they be checked? A couple of the tests were done almost a year ago. In other words, do they need to be checked as often as the thyroid numbers, would the other things fluctuate as wildly as my Thyroid numbers?
Also I did a saliva test about a year ago through a doctor I haven't seen since, should I do that as well? I really appreciate any words of wisdom. I will scan a some of my labs. Thanks, again.
Helpful - 0
393685 tn?1425812522
You can scan in your labs under your photo section here under your profile and others can view them.

I probably will miss some testing things but here is a list off the top of my head

TSH
Free T3
Free T4
FSH - LH
Estrodiol - Progesterone- Testosterone
Magnesium and Comp metabolic panel
Calcium - ionized PTH - Vit D- Phosphorus
Iron - Ferritin
Vit B
Hemo - A1C
Helpful - 0
Avatar universal
Is there a list any where of what I should check? I have has so much blood work that I may be able to find many of the results.


Helpful - 0
393685 tn?1425812522
You are on quite a hefty dose of Armour to start. I personally feel that was a bit high - In conversion off of the Synthroid .125mcg - My doctor would have looked at a dosage of maybe 90mg of Armour instead of the 120 to start.

Its better to go slow in the first stages of switching from a T4 sole med to a T4/T3 combo. You still have a slow conversion of T4 in your system from the previous med and switching to a direct T3/T4 will up your hormone to where you may experience heart flutters and jitteryness.

I was just in consultation with a compound pharmactist on this subject last night and she agrees switching to other meds needs to be a very - very slow ween and process.

You have now been on the Armour for two weeks correct? I would now stay there for at least 2 to 3 more weeks and then retest. Along with retesting - I would ask your doctor for some vit and mineral testing along with those labs. If you are depleted in those areas - you may as well know right from the start after switching and get those resolved too with the change in meds.

Make sure now with the switch - you test your Free's T3 and T4 and not total testing along with TSH. You should consider a regemin of certain vitamins and minerals on Armour to help assist you. You should dry test when going for labs.  You have absolutely no thyroid left so taking the Armour - or adding T3 to T4 may benefit you and relieving you of your symptoms - It may just take a long time.

Losing a thyroid can effect us in other ways too. Female hormones are depleted as well as cortisol and insulin are effected. You do need to check out the whole functioning system to tweek things to all run properly now that you depend on thyroid medication instead of the actual gland to do it's job.

If you want I have two journals on my profile that could help you understand more things. Take a look at them.

Good Luck and if you need anything more - just let us know.
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.